Surprising Anxiety Trigger 5: Medications

A variety of medications can cause anxiety, especially in individuals with anxiety disorders. Before giving your child even over-the-counter medications, consider the risk of increased anxiety. Because the benefits of medication sometimes outweigh the side effects, it may be necessary to coach your child through her anxiety or combat the anxiety with medication prescribed by your pediatrician.

You probably already know that stimulants, like caffeine or amphetamines, can trigger anxiety. Children with ADD/ADHD are often prescribed a stimulant as treatment. Some children with comorbid ADD/ADHD and anxiety can tolerate stimulants. Other children, especially those with Panic Disorder, may experience very rapid heart rate combined with feelings of terror. Talk to your pediatrician or psychiatrist for more information.

Some cough and cold medicines, like the decongestant pseudoephedrine (Sudafed), are also stimulants. These medications can cause increased heart rate, shaking, nervousness, and anxiety. Talk to your pediatrician before giving your anxious child pseudoephedrine or similar medications, and report side effects, especially those that are severe.

Antihistamines like Benadryl (diphenhydramine) typically cause drowsiness, but some children experience a paradoxical effect and become excited or energetic. Anxiety can also occur in this situation.

If your child has asthma, you may already have noticed that his inhaler can cause shaking and increased heart rate. If your child’s asthma medication is causing anxiety, it’s important to ensure that the child is still taking the medication appropriately, in spite of his discomfort. Talk to your pediatrician, and check back for an upcoming post about asthma and anxiety.

Oral steroids, which are sometimes used to treat persistent allergic reactions* can cause anxiety and other changes in mood. A doctor should monitor your child while she is taking oral steroids.

20130116-162753.jpg
*like if your mosquito bites somehow lose their minds and turn your usually beautiful leg into this monstrosity…

The above medications are some of the most likely to cause anxiety, but any drug that makes a child feel “weird,” sick, “antsy,” groggy, or dizzy can inspire panic. Warn your child about possible side effects before they start, but skip mentioning any real dangers associated with the medication. Utilize relaxation techniques and distraction while your child acclimates to new medication, and, most importantly, always discuss medication changes and effects with your doctor.

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s